Alert archive / Idaho / Flash Flood Warnings in 2009
Flash Flood Warning 33, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Jul 4, 2009, 3:08 PM MDT for Bannock County, Idaho. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2009, 3:08 PM MDT (21:08 UTC)
- Expired
- Jul 4, 2009, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Bannock County, ID
The radar
The Pocatello radar (KSFX), 41 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:57 PM MDT | FLASH FLOOD | Inkom, ID | BANNOCK COUNTY SHERIFF REPORTS FLOODING OF CITY STREET IN INKOM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPIH 042108
FFWPIH
IDC005-042315-
/O.NEW.KPIH.FF.W.0033.090704T2108Z-090704T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
308 PM MDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...
THIS INCLUDES THE CITY OF POCATELLO...
* UNTIL 515 PM MDT
* AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
LOCATIONS NEAR THE PATH OF INCLUDE...POCATELLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4278 11249 4279 11249 4288 11249 4288 11215
4276 11214
$$
HEDGES4 follow-up statements
000
WGUS75 KPIH 042133
FFSPIH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
333 PM MDT SAT JUL 4 2009
IDC005-042315-
/O.CON.KPIH.FF.W.0033.000000T0000Z-090704T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
333 PM MDT SAT JUL 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
CENTRAL BANNOCK COUNTY...
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCATELLO
AND INKOM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RIVER...RAPID
CREEK...INMAN CREEK...LOWER ROCK CREEK...MARSH CREEK...NORTH FORK
RAPID CREEK...NORTH FORK PEBBLE CREEK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4278 11249 4279 11249 4288 11249 4288 11215
4276 11214
$$
HEDGES000
WGUS75 KPIH 042222
FFSPIH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
422 PM MDT SAT JUL 4 2009
IDC005-042315-
/O.CON.KPIH.FF.W.0033.000000T0000Z-090704T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
422 PM MDT SAT JUL 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
CENTRAL BANNOCK COUNTY...
AT 420 PM MDT...THUNDERSTORMS PRODUCING FLASH FLOODING HAD MOVED OUT
OF THE WARNED AREA....HOWEVER RUNOFF FROM HEAVY RAIN WILL LIKELY
CONTINUE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
POCATELLO AND INKOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4278 11249 4279 11249 4288 11249 4288 11215
4276 11214
$$
HEDGES000
WGUS55 KPIH 042307
FFWPIH
IDC005-042345-
/O.EXT.KPIH.FF.W.0033.000000T0000Z-090704T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
507 PM MDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...
THIS INCLUDES THE CITY OF POCATELLO...
* UNTIL 545 PM MDT
* AT 504 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
LOCATIONS NEAR THE PATH OF INCLUDE...POCATELLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS HAVE MOVED EAST OF THE AREA BUT EXCESSIVE RUNOFF FROM
HEAVY RAINFALL WILL CONTINUE AND CAUSE FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES IN THE
INKOM AREA AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4278 11249 4279 11249 4288 11249 4288 11215
4276 11214
$$
RS000
WGUS75 KPIH 042346
FFSPIH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
546 PM MDT SAT JUL 4 2009
IDC005-042354-
/O.EXP.KPIH.FF.W.0033.000000T0000Z-090704T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
546 PM MDT SAT JUL 4 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR CENTRAL
BANNOCK COUNTY...
PONDING OF WATER ON ROAD WAYS MAY CONTINUE AFTER THE STORM HAS
PASSED. AVOID DRIVING ACROSS FLOODED ROADS.
LAT...LON 4278 11249 4279 11249 4288 11249 4288 11215
4276 11214
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:38 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 4, 1:38 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 138 PM MDT SAT JUL 4 2009 .DISCUSSION...UPPER RIDGING IS BECOMING THE DOMINANT FEATURE... ALTHOUGH MONSOON MOISTURE IS STILL PRESENT OVER THE FCST AREA. MINOR WAVES IN THE RIDGE...ALONG WITH SFC HEATING ARE DESTABILIZING THE AIRMASS AGAIN THIS AFTN. TSTMS ARE DEVELOPING OVER THE CEN MTNS AND THE EASTERN HIGHLANDS...AND A FEW WILL MOVE INTO THE SNAKE RIVER PLAIN BEFORE THEY ALL DISSIPATE LATE THIS EVENING. PW VALUES NEAR 0.90 INS AGAIN THIS AFTN...ALONG WITH SLOW MOVEMENT...WILL RESULT IN LOCALLY HEAVY RAINFALL IN SPOTS. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. THE UPPER RIDGE WILL DOMINATE INTO MONDAY...WITH DECREASING CHANCES FOR TSTMS EACH DAY AS MONSOON MOISTURE DECREASES. AN UPPER TROF MOVES INTO THE PAC NW ON MONDAY...BUT NEVER MAKES IT TO ID. DRIER SW FLOW DOMINATES THRU THE REST OF THE FCST PERIOD...BUT HEIGHTS FALL OVER THE PAC NW BY MIDWEEK. THIS WILL RESULT IN COOLER TEMPS BEGINNING ON TUESDAY. HEDGES && .AVIATION...LESS COVERAGE OF -TSRA EXPECTED TODAY...WILL AMEND AS NECESSARY TO BRING IN -TSRA AS THEY APPROACH EACH AIRPORT. CONTINUED VFR CIG/VSBY AND LIGHT WIND OUTSIDE OF -TSRA. MESSICK && .FIRE WEATHER...VERY UNSTABLE AIR WITH PLENTY OF MOISTURE AVAILABLE STILL WILL MEAN THE LAST ROUND OF SIGNIFICANT SHOWERS AND THUNDERSTORMS. COVERAGE SHOULD BE EVEN LESS THAN YESTERDAY. UPPER LEVEL WIND WILL INCREASE OVERNIGHT AND GUSTY WIND WILL BECOME MORE OF A FACTOR BEGINNING MON. HUMIDITY WILL START TO DRY OUT AND SHOULD SEE SOME RETURN OF SINGLE DIGIT RH IN LOWER ELEVATIONS. TEMPERATURES ARE STAYING RIGHT NEAR CLIMATE NORMALS. FUELS ARE STILL WELL FROM CURED OUT AND THUS SEE NO SIGNIFICANT FIRE DANGER. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 4, 4:38 AM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 438 AM MDT SAT JUL 4 2009 IDZ017>025-031-032-051045- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 438 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT MONSOONAL MOISTURE IS EXPECTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS MORNING THROUGH THIS EVENING. SOME OF THESE STORMS MAY BE STRONG AND COULD PRODUCE HEAVY DOWNPOURS...SMALL HAIL AND WIND GUSTS TO 50 MPH. ACTIVITY IS EXPECTED TO WEAKEN AND BECOME ISOLATED OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY. DRIER WEATHER WILL ARRIVE ON MONDAY AND LIMIT ANY SHOWER AND THUNDERSTORM THREAT TO ISOLATED ACTIVITY IN THE CENTRAL MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:15 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 15 min |
| Jul 3, 6:26 PM MDT | Special Weather Statement | PIH | Lincoln | 94 min |
| Jul 3, 6:36 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake, Caribou | 40 min |
| Jul 3, 6:50 PM MDT | Special Weather Statement | PIH | Power | 70 min |
| Jul 3, 6:55 PM MDT | Flash Flood Warning | PIH | Blaine | 3 hr |
| Jul 3, 7:12 PM MDT | Special Weather Statement | PIH | Minidoka | 93 min |
| Jul 3, 8:28 PM MDT | Special Weather Statement | PIH | Bannock, Bear Lake, Caribou, Franklin, Oneida | 92 min |
| Jul 4, 2:39 PM MDT | Flash Flood Warning | PIH | Blaine | 90 min |
| Jul 4, 2:57 PM MDT | Severe Thunderstorm Warning | PIH | Power | 20 min |
| Jul 4, 3:29 PM MDT | Special Weather Statement | PIH | Teton | 61 min |
| Jul 4, 3:36 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Caribou | 39 min |
| Jul 4, 3:49 PM MDT | Flash Flood Warning | PIH | Madison, Teton | 116 min |
| Jul 4, 3:54 PM MDT | Special Weather Statement | PIH | Butte | 51 min |
| Jul 4, 4:26 PM MDT | Flash Flood Warning | PIH | Cassia | 94 min |
| Jul 4, 4:35 PM MDT | Special Weather Statement | PIH | Oneida | 40 min |
| Jul 4, 4:49 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Oneida | 26 min |
| Jul 4, 5:36 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Power | 54 min |
Nearby
Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.